Idaho, 2015Debris Flow and Flooding in Idaho, February 7 to 9, 2015
February 7 to 9, 2015 · NWS OTX · 3 events in 2 counties and zones
A four day interval in which a series of warm weather systems with very well maintained moisture feeds from the subtropics slowly moved through North Idaho. These systems brought considerable rainfall to the mountains and valleys and caused much of the mid-slope elevation snow to melt.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A four day interval in which a series of warm weather systems with very well maintained moisture feeds from the subtropics slowly moved through North Idaho. These systems brought considerable rainfall to the mountains and valleys and caused much of the mid-slope elevation snow to melt. The resulting runoff caused some streams and rivers to flood in addition to some debris flows, mudslides, and minor street flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Feb 7, 4:17 AM PST, 4 hours 38 minutes earlier.
Area forecast discussion, Feb 7, 4:17 AM PST, 4 hours 38 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
417 AM PST SAT FEB 7 2015
.SYNOPSIS...
A series of wet, mild storm systems will produce significant
rains through the weekend. The mountains of North Idaho and the
Cascades will likely receive several inches of rain by Monday.
Some area rivers and streams will experience rises this weekend
and early next week. In addition, expect very gusty winds today.
A drying trend begins on or about Tuesday of next week.
&&
.DISCUSSION...
...At least two more shots of rainfall this weekend for the flood
watch zones...
...Very gusty winds this afternoon behind the first round of
rain...
Today through Sunday: We continue with the warm, moist southerly
steering flow containing a number of embedded quick-moving short-
wave troughs... the first this morning, the second this evening,
and number three reaching southern Wa Sunday evening. Though each
of these waves will be efficient pcpn producers, with hourly rain
rates of 2 to 3 hundredths on average, snow levels will remain
high and leave all passes with mainly rain. The wild card for
today will be the added instability from NE Oregon and into SE Wa
with the first wave. This will not only help to enhance the
convective potential and produce embedded heavy showers, but will
also help to transfer momentum from a jet of 40-50kt about 5k ft
agl to the sfc. This was taken into account in the decision to
issue a wind advsy... with gusts to 45 mph possible late
afternoon. Once the second wave of showers passes tonight,
dropping another quarter inch of rain for the mtns of NE Wa and N
Idaho, clearing skies in its wake will promote the expansion of
fog and/or low clouds across much of the Columbia Basin in advance
of wave number three.bz
Sunday night through Tuesday...The last wave of moisture will
roll through the region Sunday night into Monday with another good
dumping of valley rain and high mountain snow. Expect another
quarter to a half inch of rain in the valleys with an inch or so
of liquid for the mountains. The warm front will spread north
across the forecast area Sunday evening and throughout the
overnight hours. The upper low associated with the warm front will
push inland Monday, bringing some gusty winds along with it. By
Monday night the trough axis will be east of the forecast area and
precipitation will start to diminish in areal coverage. Scattered
showers will linger over the Idaho panhandle Tuesday with the
remainder of the forecast area drying out. Temperatures will
remain rather mild in the warm sector Monday but will moderate a
bit Tuesday as the upper trough swings inland.
Tuesday night through Friday...A ridge of high pressure will
build over the region, bringing an end to the wet weather for the
Inland Northwest. The main weather challenge will be dealing with
the abundant surface moisture from recent rains that will foster
some fog and low stratus development. Most of the valleys will be
vulnerable to fog/stratus Tuesday night and into Wednesday but
light easterly downsloping winds should keep it out of the Palouse
and Lewis-Clark Valley. As the week goes on, there will be less of
a threat since the sun angle will be getting higher and surface
moisture will be diminishing. Generally speaking, it is less
likely for fog to be an issue after mid February. Model boundary
RH fields are indicating that it will be less favorable for areas
of fog developing as the week goes on. It will probably be more
patchy in nature and confined to the immediate vicinity of large
water bodies. Temperatures will be highly dependent on any
lingering fog/stratus so those area with clear skies will see
warmer daytime temperatures and cooler overnight lows.
By the end of the work week there could be some moisture riding
along the ridge but for now we will leave precip out of the
forecast. /Kelch
&&
.AVIATION...
12Z TAFS: Precipitation will continue to spread across the region
today before decreasing after 16-21Z. This will be followed by
drier weather after 03-06Z. Expect VFR with LCL MVFR conditions
in heavier precipitation. However some moisture trapped near KEAT
may produce some IFR stratus/fog with the precipitation.
Confidence remains low. Winds will be on the rise also with gusts
to 25 to 40 kt before decreasing aft 03z Sunday.
&&
.PRELIMINARY POINT TEMPS/POPS...
Spokane 51 41 50 41 48 38 / 100 60 20 90 80 50
Coeur d'Alene 47 39 49 39 45 37 / 100 60 20 90 80 70
Pullman 56 41 52 43 49 40 / 100 60 30 80 60 70
Lewiston 60 43 56 43 54 42 / 90 50 30 70 60 50
Colville 46 37 47 38 43 35 / 100 70 30 100 90 70
Sandpoint 43 37 46 37 42 35 / 100 100 40 90 90 70
Kellogg 44 38 47 39 44 36 / 100 90 30 90 90 80
Moses Lake 54 42 52 43 50 38 / 100 60 50 90 60 20
Wenatchee 49 37 47 39 47 36 / 100 60 60 90 60 20
Omak 46 37 46 39 42 34 / 100 30 20 100 80 20
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Flood Watch through Monday afternoon for Central Panhandle
Mountains-Northern Panhandle.
Wind Advisory from 10 AM this morning to 7 PM PST this evening
for Idaho Palouse.
WA...Flood Watch through Monday afternoon for East Slopes Northern
Cascades-Northeast Mountains-Okanogan Highlands-Okanogan
Valley-Wenatchee Area.
Wind Advisory from 10 AM this morning to 7 PM PST this evening
for Lower Garfield and Asotin Counties-Moses Lake Area-
Spokane Area-Upper Columbia Basin-Washington Palouse.
&&Hazardous weather outlook, Feb 7, 6:11 AM PST, 2 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
611 AM PST SAT FEB 7 2015
IDZ001-002-004-026-027-WAZ031-037-038-041>044-081415-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-CENTRAL PANHANDLE MOUNTAINS-
LEWISTON AREA-LEWIS AND SOUTHERN NEZ PERCE COUNTIES-
NORTHEAST BLUE MOUNTAINS-NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-
WENATCHEE AREA-EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-
WATERVILLE PLATEAU-
611 AM PST SAT FEB 7 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...NORTH CENTRAL
WASHINGTON...NORTHEAST WASHINGTON AND SOUTHEAST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
IDZ003-WAZ032>036-081415-
IDAHO PALOUSE-LOWER GARFIELD AND ASOTIN COUNTIES-
WASHINGTON PALOUSE-MOSES LAKE AREA-UPPER COLUMBIA BASIN-
SPOKANE AREA-
611 AM PST SAT FEB 7 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
EAST CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND SOUTHEAST
WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
WINDS WILL STRENGTHEN THIS AFTERNOON AND EARLY EVENING. EXPECT
SUSTAINED WINDS OF 25 TO 30 MPH WITH GUSTS BETWEEN 40 AND 50 MPH.
GUSTS NEAR 60 MPH WILL BE POSSIBLE NEAR THE BLUE MOUNTAINS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
In the hours before
Local storm report, Feb 7, 8:24 AM PST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
824 AM PST SAT FEB 07 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 AM HEAVY RAIN 6 NE ELK 48.08N 117.19W
02/07/2015 M0.89 INCH PEND OREILLE WA TRAINED SPOTTER
COCORAHS WA-PO-1. 48 HOUR TOTAL 1.59 INCHES.
0630 AM HEAVY RAIN 4 E SPIRIT LAKE 47.96N 116.79W
02/07/2015 M0.81 INCH KOOTENAI ID TRAINED SPOTTER
COCORAHS ID-KT-1. 48 HOUR TOTAL 1.32 INCHES.
0700 AM HEAVY RAIN 3 SW CLAYTON 47.98N 117.61W
02/07/2015 M0.88 INCH STEVENS WA TRAINED SPOTTER
COCORAHS WA-ST-1. 48 HOUR TOTAL 1.70 INCHES.
0700 AM HEAVY RAIN 12 SSE PRIEST RIVER 48.03N 116.81W
02/07/2015 M0.76 INCH BONNER ID TRAINED SPOTTER
COCORAHS ID-BR-15. 48 HOUR TOTAL 1.21 INCHES.
0700 AM HEAVY RAIN SW DOVER 48.25N 116.61W
02/07/2015 M0.77 INCH BONNER ID TRAINED SPOTTER
COCORAHS ID-BR-19. 48 HOUR TOTAL 1.44 INCHES.
0730 AM HEAVY RAIN NAPLES 48.58N 116.40W
02/07/2015 M1.19 INCH BOUNDARY ID COCORAHS
48 HOUR TOTAL 1.99 INCHES.
0730 AM HEAVY RAIN SSW METALINE FALLS 48.86N 117.37W
02/07/2015 M1.08 INCH PEND OREILLE WA TRAINED SPOTTER
COCORAHS WA-PO-10. 48 HOUR TOTAL 2.04 INCHES.
0800 AM HEAVY RAIN 6 WSW SANDERS 48.19N 116.68W
02/07/2015 M0.83 INCH BONNER ID TRAINED SPOTTER
COCORAHS ID-BR-14. 48 HOUR TOTAL 1.36 INCHES.
0800 AM HEAVY RAIN 2 WSW DEER PARK 47.95N 117.48W
02/07/2015 M0.67 INCH SPOKANE WA TRAINED SPOTTER
COCORAHS WA-SP-14. 48 HOUR TOTAL 1.30 INCHES.
0800 AM FLOOD 10 NW KETTLE FALLS 48.71N 118.21W
02/07/2015 FERRY WA COCORAHS
BARN FLOODED AND A ROCKSLIDE ON COUNTY ROAD. 24 HOUR
RAINFALL TOTAL 0.64 INCHES WITH SNOW MELT LEADING TO LOTS
OF RUNOFF.
0800 AM HEAVY RAIN 3 NNE LOON LAKE 48.10N 117.59W
02/07/2015 M0.99 INCH STEVENS WA TRAINED SPOTTER
48 HOUR RAINFALL TOTAL 1.71 INCHES.
&&
JWOLFLocal storm report, Feb 7, 8:33 AM PST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
833 AM PST SAT FEB 07 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM FLOOD 5 WNW DIAMOND LAKE 48.16N 117.30W
02/07/2015 PEND OREILLE WA CO-OP OBSERVER
MINOR STREET FLOODING. 48 HOUR RAINFALL TOTAL 2.18
INCHES. REPORT FROM SPOTTER PEND OREILLE 16 - SACHEEN
LAKE.
&&
JWOLFDebris Flow, Boundary
- When
- February 7, 8:55 AM PST to 9:00 AM PST
- Where
- Boundary County, 1 mi SE of Copeland to 1.55 mi SE of Copeland
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 48.890, -116.364
An Emergency Manager reported the debris flow on Highway 95 east of Mount Hall Elementary School 1 mile East Southeast of Copeland, Idaho.
Flood, Boundary
- When
- February 7, 8:55 AM PST to 9:00 AM PST
- Where
- Boundary County, Bonners Ferry to 1.18 mi SSW of Bonners Ferry
- Cause
- Heavy Rain / Snow Melt
- Reported by
- Emergency Manager
- Coordinates
- 48.700, -116.320
The Boundary County Emergency Manager reported water ponding on or flowing across numerous roads due to heavy rain and melting snow. Ruby Creek and Deep Creek went over their banks into the flood plain. Water was over Highland Flats Road.
Flood, Shoshone
- When
- February 8, 10:17 AM PST to February 9, 10:00 AM PST
- Where
- Shoshone County, 0.42 mi W of Kingston to 0.19 mi WNW of Kingston
- Cause
- Heavy Rain / Snow Melt
- Reported by
- Law Enforcement
- Coordinates
- 47.550, -116.279
Law Enforcement reported minor flooding on Riverview Drive along Coeur d' Alene River between Cataldo and Pinehurst, Idaho near exit 43 on Interstate 90. Local citizens reported up to 18 inches of water over road in spots.
- Debris Flow
- A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Snow and Winter Weather in New York, February 7 to 10, 201527 events
- Heavy Snow in New Hampshire, February 7 to 10, 201510 events
- Winter Storm in Alaska, February 7 to 8, 20155 events
- Heavy Rain in Montana, February 7 to 12, 20153 events
- High Wind in Oregon, February 7, 201570 kt wind · 3 events
- Heavy Snow in Vermont, February 7 to 10, 20153 events
- Heavy Snow and Winter Weather in Massachusetts, February 7 to 10, 20152 events
- Heavy Snow and Winter Weather in Connecticut, February 7 to 10, 20152 events
- Flood in California, February 7 to 8, 20151 event
- Flood in Oregon, February 7 to 10, 20151 event
- High Wind in Wyoming, February 7, 201561 kt wind · 1 event
- High Wind in Washington, February 7, 201556 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 551830, 551831, 551832.